Alert archive / Kansas / Severe Thunderstorm Warnings in 2016

Severe Thunderstorm Warning 477, NWS Goodland, KS

August 19, 2016Decatur County, Norton County, Kansas; Red Willow County, Nebraska

NWS Goodland, KS issued this severe thunderstorm warning at Aug 19, 2016, 3:41 AM CDT for Decatur County, Norton County, Kansas; Red Willow County, Nebraska. It was in force for 49 min. No storm report in the archive falls inside the area while it was in force.

The area

The outline as issued.

The facts

Issued
Aug 19, 2016, 3:41 AM CDT (08:41 UTC)
Expired
Aug 19, 2016, 4:30 AM CDT
In force
49 min
Issued by
NWS Goodland, KS
Area
Storm-based polygon
Hail
1.0 in
Wind
60.0 mph

Counties Decatur County, KS, Norton County, KS, Red Willow County, NE

The radar

The Goodland radar (KGLD), 143 km from the middle of the area, began a volume at 08:40 UTC, the scan nearest the moment this went out.

Open the radar archive at this moment

The archived warnings, watches and discussions in force at that minute are drawn over the scan, this one among them.

Did it verify

Not verified. The Iowa Environmental Mesonet's Cow found no qualifying storm report inside this severe thunderstorm warning while it was in force. That is not proof nothing happened: reports are thin where few people live.

Cow counts a report within 15 km of the polygon while the warning was in force: a tornado for a tornado warning; hail of 1 inch or more, a gust of 58 mph or more or wind damage for a severe thunderstorm warning; a flash flood report for a flash flood warning.

The nearest sounding before it

N. Platte/Lee Bi, NE (KLBF), launched 00:00Z, 8.7 hours before the alert went out and 139 km from the middle of its area. This is the routine balloon launch nearest before it, the air the forecaster had in hand, not a measurement taken for the alert.

Skew-T log-pSkew-T log-p diagram, N. Platte/Lee Bi, NE at 00:00Z on 2016-08-19Temperature and dew point through the depth of the atmosphere, with the mixed-layer parcel. CAPE 21 joules per kilogram.LCLLFCEL10008507005003002001001 km2 km3 km6 km9 km12 km15 km-30°-20°-10°0°10°20°30°40°
Temperature in red, dew point in green, the mixed-layer parcel dashed.
HodographHodograph, N. Platte/Lee Bi, NE at 00:00Z on 2016-08-19The wind through the lowest 10 kilometers. Zero to 1 km storm-relative helicity 5 square meters per square second.1939Sfc1 km3 km6 km9 kmRMLM
The wind turning with height, colored by layer: ground to 1 km, 1 to 3 km, 3 to 6 km, 6 to 10 km.
Mixed-layer CAPE
21 J/kg
Mixed-layer CIN
-25 J/kg
Mixed-layer LCL
3424 m above ground
0-6 km bulk shear
11 kt
0-1 km storm-relative helicity
5 m²/s²
0-3 km storm-relative helicity
56 m²/s²
Significant tornado parameter
0.0
Supercell composite
0.0

Open this sounding in Storm Lab

The text

As transmitted.

985 
WUUS53 KGLD 190841
SVRGLD
KSC039-137-NEC145-190930-
/O.NEW.KGLD.SV.W.0477.160819T0841Z-160819T0930Z/

BULLETIN - IMMEDIATE BROADCAST REQUESTED
SEVERE THUNDERSTORM WARNING
NATIONAL WEATHER SERVICE GOODLAND KS
341 AM CDT FRI AUG 19 2016

THE NATIONAL WEATHER SERVICE IN GOODLAND HAS ISSUED A

* SEVERE THUNDERSTORM WARNING FOR...
  NORTHEASTERN DECATUR COUNTY IN NORTHWESTERN KANSAS...
  NORTHWESTERN NORTON COUNTY IN NORTHWESTERN KANSAS...
  SOUTHEASTERN RED WILLOW COUNTY IN SOUTHWESTERN NEBRASKA...

* UNTIL 430 AM CDT

* AT 340 AM CDT...SEVERE THUNDERSTORMS WERE LOCATED ALONG A LINE
  EXTENDING FROM 4 MILES NORTHWEST OF DANBURY TO 4 MILES NORTHWEST OF
  CLAYTON...MOVING NORTHEAST AT 15 MPH.

  HAZARD...60 MPH WIND GUSTS AND QUARTER SIZE HAIL. 

  SOURCE...RADAR INDICATED. 

  IMPACT...HAIL DAMAGE TO VEHICLES IS EXPECTED. EXPECT WIND DAMAGE 
           TO ROOFS...SIDING...AND TREES. 

* LOCATIONS IMPACTED INCLUDE...
  NORTON...NORCATUR...DANBURY...LEBANON...CLAYTON AND REAGER. 

PRECAUTIONARY/PREPAREDNESS ACTIONS...

FOR YOUR PROTECTION MOVE TO AN INTERIOR ROOM ON THE LOWEST FLOOR OF A
BUILDING.

TORRENTIAL RAINFALL IS OCCURRING WITH THESE STORMS...AND MAY LEAD TO
FLASH FLOODING. DO NOT DRIVE YOUR VEHICLE THROUGH FLOODED ROADWAYS.

&&

LAT...LON 3967 10025 3986 10044 4010 10050 4024 10020
      4000 10019 4000 9992 3983 9977
TIME...MOT...LOC 0840Z 243DEG 12KT 4010 10046 3976 10025 

HAIL...1.00IN
WIND...60MPH
 
$$

TL/JN
3 follow-up statements
458 
WWUS53 KGLD 190859
SVSGLD

SEVERE WEATHER STATEMENT
NATIONAL WEATHER SERVICE GOODLAND KS
359 AM CDT FRI AUG 19 2016

KSC039-137-NEC145-190930-
/O.CON.KGLD.SV.W.0477.000000T0000Z-160819T0930Z/
DECATUR KS-NORTON KS-RED WILLOW NE-
359 AM CDT FRI AUG 19 2016

...A SEVERE THUNDERSTORM WARNING REMAINS IN EFFECT UNTIL 430 AM CDT
FOR NORTHEASTERN DECATUR...NORTHWESTERN NORTON AND SOUTHEASTERN RED
WILLOW COUNTIES...

AT 359 AM CDT...SEVERE THUNDERSTORMS WERE LOCATED ALONG A LINE
EXTENDING FROM 3 MILES NORTHEAST OF DANBURY TO 3 MILES NORTHWEST OF
CLAYTON...MOVING EAST AT 15 MPH.

HAZARD...60 MPH WIND GUSTS AND QUARTER SIZE HAIL. 

SOURCE...RADAR INDICATED. 

IMPACT...HAIL DAMAGE TO VEHICLES IS EXPECTED. EXPECT WIND DAMAGE TO 
         ROOFS...SIDING...AND TREES. 

LOCATIONS IMPACTED INCLUDE...
NORTON...NORCATUR...DANBURY...LEBANON...CLAYTON AND REAGER. 

PRECAUTIONARY/PREPAREDNESS ACTIONS...

FOR YOUR PROTECTION MOVE TO AN INTERIOR ROOM ON THE LOWEST FLOOR OF A
BUILDING.

TORRENTIAL RAINFALL IS OCCURRING WITH THESE STORMS...AND MAY LEAD TO
FLASH FLOODING. DO NOT DRIVE YOUR VEHICLE THROUGH FLOODED ROADWAYS.

&&

LAT...LON 3967 10025 3986 10044 4002 10048 4012 10019
      4000 10019 4000 9992 3983 9977
TIME...MOT...LOC 0859Z 265DEG 12KT 4006 10035 3978 10022 

HAIL...1.00IN
WIND...60MPH
 
$$

TL/JN
982 
WWUS53 KGLD 190917
SVSGLD

SEVERE WEATHER STATEMENT
NATIONAL WEATHER SERVICE GOODLAND KS
417 AM CDT FRI AUG 19 2016

KSC039-137-NEC145-190930-
/O.CON.KGLD.SV.W.0477.000000T0000Z-160819T0930Z/
DECATUR KS-NORTON KS-RED WILLOW NE-
417 AM CDT FRI AUG 19 2016

...A SEVERE THUNDERSTORM WARNING REMAINS IN EFFECT UNTIL 430 AM CDT
FOR NORTHEASTERN DECATUR...NORTHWESTERN NORTON AND SOUTHEASTERN RED
WILLOW COUNTIES...

AT 416 AM CDT...A SEVERE THUNDERSTORM WAS LOCATED 5 MILES NORTHEAST OF
NORCATUR...OR 11 MILES WEST OF NORTON...MOVING EAST AT 30 MPH.

HAZARD...60 MPH WIND GUSTS AND QUARTER SIZE HAIL. 

SOURCE...RADAR INDICATED. 

IMPACT...HAIL DAMAGE TO VEHICLES IS EXPECTED. EXPECT WIND DAMAGE TO 
         ROOFS...SIDING...AND TREES. 

LOCATIONS IMPACTED INCLUDE...
NORTON...NORCATUR...LEBANON...CLAYTON AND REAGER. 

PRECAUTIONARY/PREPAREDNESS ACTIONS...

FOR YOUR PROTECTION MOVE TO AN INTERIOR ROOM ON THE LOWEST FLOOR OF A
BUILDING.

TORRENTIAL RAINFALL IS OCCURRING WITH THIS STORM...AND MAY LEAD TO
FLASH FLOODING. DO NOT DRIVE YOUR VEHICLE THROUGH FLOODED ROADWAYS.

&&

LAT...LON 3997 10047 4002 10034 4008 10019 4000 10019
      4000 9992 3983 9977 3967 10025 3986 10044
TIME...MOT...LOC 0916Z 265DEG 25KT 3987 10010 

HAIL...1.00IN
WIND...60MPH
 
$$

TL/JN
412 
WWUS53 KGLD 190928
SVSGLD

SEVERE WEATHER STATEMENT
NATIONAL WEATHER SERVICE GOODLAND KS
428 AM CDT FRI AUG 19 2016

KSC039-137-NEC145-190937-
/O.EXP.KGLD.SV.W.0477.000000T0000Z-160819T0930Z/
DECATUR KS-NORTON KS-RED WILLOW NE-
428 AM CDT FRI AUG 19 2016

...THE SEVERE THUNDERSTORM WARNING FOR NORTHEASTERN DECATUR...
NORTHWESTERN NORTON AND SOUTHEASTERN RED WILLOW COUNTIES WILL EXPIRE
AT 430 AM CDT...
                
THE STORM WHICH PROMPTED THE WARNING HAS WEAKENED BELOW SEVERE
LIMITS...AND NO LONGER POSE AN IMMEDIATE THREAT TO LIFE OR PROPERTY.
THEREFORE THE WARNING WILL BE ALLOWED TO EXPIRE.  HOWEVER GUSTY WINDS
AND HEAVY RAIN ARE STILL POSSIBLE WITH THIS THUNDERSTORM.

LAT...LON 3997 10047 4002 10034 4008 10019 4000 10019
      4000 9992 3983 9977 3967 10025 3986 10044
TIME...MOT...LOC 0927Z 243DEG 12KT 3987 10010 

$$

TL/JN

What forecasters said that day

The local office's own words before this severe thunderstorm warning went out, as it sent them, from the Iowa Environmental Mesonet's archive of National Weather Service text.

NWS Goodland, KS wrote its last area forecast discussion before this severe thunderstorm warning went out at Aug 19, 3:27 AM CDT, 14 minutes earlier.

Area forecast discussion, Aug 19, 3:27 AM CDT, 14 minutes before
Area Forecast Discussion
National Weather Service Goodland KS
227 AM MDT FRI AUG 19 2016

.UPDATE...
Issued at 541 PM MDT Thu Aug 18 2016

Main concern will be if thunderstorms can continue to develop
along advancing cold front across eastern Colorado. While there is
a broken line of convection...cells have remained rather weak and
as front moves into a drier and less unstable airmass hard to see
coverage improving over the next few hours. Have refined PoP
forecast through 08z to account for latest trends, but think
probabilities east of the KS/CO state line remain low through the
evening.

&&

.SHORT TERM...(This evening through Friday)
Issued at 250 PM MDT Thu Aug 18 2016

Main forecast issue will be chance/timing of rainfall. For
tonight...lee side surface will remain near or over the far west
portion of the area through this evening. At the same time
preliminary shortwave trough in advance of the main synoptic
trough. The first and weaker shortwave will move through the area
through the middle of the night. Since deeper lift and less
moisture will accompany these features, the lower/less
chance/coverage will occur.

The coverage/chance will increase late in the night as the main and
stronger shortwave trough begins to move through as a cold front
begins to move through the area. So a higher chance will occur late,
mainly in the north.

For Friday...Above mentioned main and deep lift due to the shortwave
trough and cold front will move through during the morning. Front
looks to exit the area early in the afternoon with the shortwave
trough exiting around the middle afternoon. However another
shortwave looks to be moving from the west/northwest at that time.
There may be a weak right rear quadrant of the jet that moves across
from the middle of the day through the afternoon.

Precipitation looks to increase dramatically during the morning with
most of the area, especially the north and eastern portions having
the best chance of precipitation during that time. During the
afternoon the main chance looks to be in the eastern portion that is
still closest to the front with the shortwave trough still to their
west. Lower pops will be in the west behind the main lift. Right now
it looks like the main threat for severe weather will be outside the
area due to the front moving through the area before peak heating
time.

Temperatures will be problematic due to cold front/cold air
advection, thick cloud cover, and ongoing precipitation.

.LONG TERM...(Saturday through Thursday)
Issued at 226 AM MDT Fri Aug 19 2016

Zonal flow early Monday will give way to an approaching trough as we
head into Tuesday. Nil PoPs are expected on Monday with chc PoPs on
Tuesday that will work in from the northeast as an area of low
pressure moves across the southern Canadian Plains and into the
Upper Midwestern States. Better thunderstorm chances are possible on
Wednesday afternoon/evening when the stronger forcing will be in
place. The three global models, GFS, ECMWF, and Canadian all agree
with regards to the timing and placement of the trough. Will need to
monitor the possibility of severe thunderstorms Wednesday
afternoon/evening as CAPE values climb into the 1600 to 2000 J/Kg
range and bulk shear will be near 45 kts in the presence of
relatively strong forcing. Thunderstorm chances persist into
Thursday and Friday as weak shortwave troughs travel along the outer
edge of a larger area of low pressure centered over the Hudson Bay
region.

Temperatures will be near to just above normal in the upper 80s to
lower 90s on Monday and Tuesday with near normal temperatures in the
lower 80s expected through the remainder of the extended period. Low
temperatures will fall into the middle 50s to lower 60s.

&&

.AVIATION...(For the 00Z TAFS through 00Z Friday evening)
Issued at 541 PM MDT Thu Aug 18 2016

While thunderstorms may move out of eastern Colorado and impact
GLD between 03 and 06z as cold front/outflow boundary slowly moves
into the area. With very dry airmass in advance of this feature
have my doubts that any storm coverage would be significant and do
not think chances are high enough to include in TAF. As front
continues to advance expect area of low stratus to develop across
northeast Colorado and spread eastward reaching GLD around 14z and
likely remaining just west of MCK. Period of IFR to MVFR
conditions expected btwn 14 and 18z.

&&

.GLD Watches/Warnings/Advisories...
KS...NONE.
CO...NONE.
NE...NONE.
&&

UPDATE...JRM
SHORT TERM...BULLER
LONG TERM...TL
AVIATION...JRM
Hazardous weather outlook, Aug 18, 10:59 AM CDT, 16 hours 42 minutes before
HAZARDOUS WEATHER OUTLOOK
NATIONAL WEATHER SERVICE GOODLAND KS
959 AM MDT THU AUG 18 2016

COZ090>092-KSZ001>004-013>016-027>029-041-042-NEZ079>081-191200-
YUMA COUNTY-KIT CARSON COUNTY-CHEYENNE COUNTY-CHEYENNE-RAWLINS-
DECATUR-NORTON-SHERMAN-THOMAS-SHERIDAN-GRAHAM-WALLACE-LOGAN-GOVE-
GREELEY-WICHITA-DUNDY-HITCHCOCK-RED WILLOW-
959 AM MDT THU AUG 18 2016 /1059 AM CDT THU AUG 18 2016/

THIS HAZARDOUS WEATHER OUTLOOK IS FOR EAST CENTRAL COLORADO...
EXTREME SOUTHWEST NEBRASKA AND NORTHWEST KANSAS.

.DAY ONE...TODAY AND TONIGHT...

ELEVATED FIRE WEATHER CONDITIONS ARE FORECAST TODAY ACROSS THE
TRI-STATE REGION. OUTDOOR BURNING IS NOT RECOMMENDED.

.DAYS TWO THROUGH SEVEN...FRIDAY THROUGH WEDNESDAY...

A FEW SEVERE THUNDERSTORMS ARE EXPECTED FRIDAY AFTERNOON ALONG
AND EAST OF A LINE FROM MCCOOK NEBRASKA TO COLBY KANSAS TO LEOTI
KANSAS. THE STRONGEST STORMS WILL BE CAPABLE OF LARGE HAIL AND
DAMAGING WINDS.

ADDITIONAL THUNDERSTORMS ARE EXPECTED TO MOVE ACROSS THE ENTIRE
TRI-STATE REGION FRIDAY EVENING. A FEW STRONG THUNDERSTORMS ARE
POSSIBLE.

.SPOTTER INFORMATION STATEMENT...

SPOTTER ACTIVATION IS NOT ANTICIPATED TODAY OR TONIGHT.

In the hours before

Special weather statement, Aug 19, 12:00 AM CDT, 3 hours 41 minutes before
SPECIAL WEATHER STATEMENT
NATIONAL WEATHER SERVICE GOODLAND KS
1100 PM MDT THU AUG 18 2016

KSZ027-190515-
WALLACE KS-
1100 PM MDT THU AUG 18 2016

...SIGNIFICANT WEATHER ADVISORY FOR SOUTHWESTERN WALLACE COUNTY UNTIL
1115 PM MDT...

AT 1100 PM MDT...DOPPLER RADAR WAS TRACKING A STRONG THUNDERSTORM
NEAR WESKAN...OR 9 MILES SOUTHWEST OF SHARON SPRINGS...MOVING
NORTHEAST AT 20 MPH.

DIME SIZE HAIL AND WIND GUSTS UP TO 50 MPH WILL BE POSSIBLE WITH THIS
STORM.

LOCATIONS IMPACTED INCLUDE...
SHARON SPRINGS AND WESKAN.

LAT...LON 3872 10194 3886 10203 3903 10179 3881 10169
TIME...MOT...LOC 0500Z 227DEG 18KT 3883 10190

JRM
Special weather statement, Aug 19, 1:30 AM CDT, 2 hours 11 minutes before
SPECIAL WEATHER STATEMENT
NATIONAL WEATHER SERVICE GOODLAND KS
1230 AM MDT FRI AUG 19 2016

KSZ001-NEZ079-190700-
CHEYENNE KS-DUNDY NE-
1230 AM MDT FRI AUG 19 2016

...SIGNIFICANT WEATHER ADVISORY FOR NORTHEASTERN CHEYENNE COUNTY IN
NORTHWESTERN KANSAS AND SOUTH CENTRAL DUNDY COUNTIES IN SOUTHWESTERN
NEBRASKA UNTIL 100 AM MDT/200 AM CDT/...

AT 1230 AM MDT/130 AM CDT/...DOPPLER RADAR WAS TRACKING A STRONG
THUNDERSTORM 7 MILES NORTH OF ST. FRANCIS...MOVING NORTHEAST AT 20
MPH.

WINDS IN EXCESS OF 40 MPH WILL BE POSSIBLE WITH THIS STORM. LOCALLY
HEAVY RAINFALL IS POSSIBLE WITH THIS STORM.

THIS STORM WILL REMAIN OVER MAINLY RURAL AREAS OF NORTHEASTERN
CHEYENNE COUNTY IN NORTHWESTERN KANSAS AND SOUTH CENTRAL DUNDY
COUNTIES IN SOUTHWESTERN NEBRASKA.

LAT...LON 3977 10179 3995 10185 4007 10158 3980 10149
TIME...MOT...LOC 0630Z 246DEG 17KT 3987 10178

TL/JN
Special weather statement, Aug 19, 1:58 AM CDT, 1 hour 43 minutes before
SPECIAL WEATHER STATEMENT
NATIONAL WEATHER SERVICE GOODLAND KS
1258 AM MDT FRI AUG 19 2016

KSZ001-002-NEZ079-080-190730-
CHEYENNE KS-RAWLINS KS-DUNDY NE-HITCHCOCK NE-
1258 AM MDT FRI AUG 19 2016

...SIGNIFICANT WEATHER ADVISORY FOR NORTHWESTERN RAWLINS AND
NORTHEASTERN CHEYENNE COUNTIES IN NORTHWESTERN KANSAS...SOUTHEASTERN
DUNDY AND SOUTHWESTERN HITCHCOCK COUNTIES IN SOUTHWESTERN NEBRASKA
UNTIL 130 AM MDT/230 AM CDT/...

AT 1257 AM MDT/157 AM CDT/...DOPPLER RADAR WAS TRACKING A STRONG
THUNDERSTORM 7 MILES NORTHEAST OF ST. FRANCIS...MOVING NORTHEAST AT
25 MPH.

WINDS IN EXCESS OF 40 MPH WILL BE POSSIBLE WITH THIS STORM AS WELL
AS LOCALLY HEAVY RAINFALL.

LOCATIONS IMPACTED INCLUDE...
BENKELMAN AND MAX.

LAT...LON 3981 10166 4002 10170 4017 10138 3993 10121
      3983 10140
TIME...MOT...LOC 0657Z 241DEG 20KT 3988 10174

TL/JN
Special weather statement, Aug 19, 2:45 AM CDT, 56 minutes before
SPECIAL WEATHER STATEMENT
NATIONAL WEATHER SERVICE GOODLAND KS
245 AM CDT FRI AUG 19 2016

KSZ028-029-190815-
LOGAN KS-GOVE KS-
245 AM CDT FRI AUG 19 2016

...SIGNIFICANT WEATHER ADVISORY FOR SOUTHWESTERN GOVE AND
SOUTHEASTERN LOGAN COUNTIES UNTIL 315 AM CDT...

AT 244 AM CDT...DOPPLER RADAR WAS TRACKING A STRONG THUNDERSTORM 5
MILES SOUTHWEST OF SCOTT STATE LAKE...MOVING NORTHEAST AT 25 MPH.

HALF INCH HAIL AND WINDS IN EXCESS OF 40 MPH WILL BE POSSIBLE WITH
THIS STORM. LOCALLY HEAVY RAINFALL IS POSSIBLE.

LOCATIONS IMPACTED INCLUDE...
THE MONUMENT ROCKS.

LAT...LON 3870 10115 3873 10117 3886 10086 3870 10063
TIME...MOT...LOC 0744Z 240DEG 22KT 3862 10098

JN

The office that day

Everything else NWS Goodland, KS issued on the same UTC day.

IssuedProductOfficeCountiesLasted
Aug 19, 12:00 AM CDTSpecial Weather StatementGLDWallace15 min
Aug 19, 1:30 AM CDTSpecial Weather StatementGLDCheyenne30 min
Aug 19, 2:12 AM CDTSevere Thunderstorm WarningGLDCheyenne, Rawlins33 min
Aug 19, 2:41 AM CDTSevere Thunderstorm WarningGLDDecatur, Rawlins25 min
Aug 19, 2:45 AM CDTSpecial Weather StatementGLDLogan30 min
Aug 19, 3:06 AM CDTSevere Thunderstorm WarningGLDDecatur24 min
Aug 19, 3:13 AM CDTSevere Thunderstorm WarningGLDLogan32 min
Aug 19, 3:19 AM CDTSevere Thunderstorm WarningGLDDecatur, Norton26 min
Aug 19, 4:27 AM CDTSpecial Weather StatementGLDNorton48 min
Aug 19, 1:58 AM CDTSpecial Weather StatementGLDDundy32 min

Nearby

Severe Thunderstorm Warnings in Kansas, 2016Severe Thunderstorm Warnings in Nebraska, 2016Every severe thunderstorm warning in 2016

Sources

The product and its follow-ups from the Iowa Environmental Mesonet's archive of National Weather Service and Storm Prediction Center text; the sounding from the Mesonet's radiosonde archive; radar from the NEXRAD Level II archive.